Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 20, NWS Aberdeen, SD

May 30, 2011Clark County, Codington County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2011, 3:13 AM CDT for Clark County, Codington County, Spink County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2011, 3:13 AM CDT (08:13 UTC)
Expired
May 30, 2011, 3:50 AM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, SD, Codington County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:15 AM CDTHAIL 16 S Raymond, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 10:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS53 KABR 300813
SVRABR
SDC025-029-115-300900-
/O.NEW.KABR.SV.W.0020.110530T0813Z-110530T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
313 AM CDT MON MAY 30 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  WEST CENTRAL CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 400 AM CDT

* AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FORDHAM COLONY...OR 14 MILES SOUTHWEST OF CLARK...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYMOND AROUND 325 AM CDT...
  CLARK AROUND 330 AM CDT...
  HILLCREST COLONY AROUND 340 AM CDT...
  GARDEN CITY AROUND 345 AM CDT...
  CROCKER AROUND 350 AM CDT...
  BRADLEY AND WALLACE AROUND 355 AM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 327 AND 352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4513 9800 4508 9737 4463 9786 4463 9824
TIME...MOT...LOC 0812Z 213DEG 35KT 4475 9792
WIND...HAIL 60MPH 1.00IN

$$
MOHR
1 follow-up statement
182 
WWUS53 KABR 300850
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT MON MAY 30 2011

SDC025-029-115-300901-
/O.CAN.KABR.SV.W.0020.000000T0000Z-110530T0900Z/
SPINK SD-CODINGTON SD-CLARK SD-
350 AM CDT MON MAY 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...WEST
CENTRAL CODINGTON AND SOUTHEASTERN SPINK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4513 9800 4508 9737 4463 9786 4463 9824
TIME...MOT...LOC 0851Z 213DEG 35KT 4507 9763

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:37 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, May 29, 8:37 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT SUN MAY 29 2011

.UPDATE...
MADE SOME ADJUSTMENTS TO POPS FOR THE REMAINDER OF THE EVENING
HOURS AS PRECIPITATION HAS PRETTY MUCH STAYED AWAY FROM THE CWA SO
FAR TONIGHT. WILL KEEP FAIRLY HIGH POPS IN FOR THE OVERNIGHT HOURS
AS LOOKS AS THOUGH DEVELOPMENT OF PRECIPITATION MAY OCCUR ONCE THE
UPPER LEVEL TROUGH APPROACHES THE AREA FROM THE WEST. NO CHANGES
MADE TO WINDS OR TEMPERATURES AT THIS TIME. NEW AVIATION
DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THERE ARE SEVERAL FORECAST CHALLENGES AND WILL ADDRESS THEM BELOW.

THE DAY ONE OUTLOOK FROM SPC STILL HAS MUCH OF THE CWA UNDER A
SLIGHT RISK FOR SEVERE WEATHER LATE TONIGHT. HOWEVER LAST NIGHT'S
CONVECTION DEVELOPED ALONG THE WARM FRONT...WITH AN MCS TRACKING
EASTWARD INTO NORTHERN ILLINOIS. WITH THE WARM FRONT MOVING
SLIGHTLY NORTHWARD TONIGHT...BELIEVE CONVECTIVE DEVELOPMENT MAY
OCCUR NEAR THE SIOUX CITY AREA...AND TRACK NE INTO SOUTHERN MN. AT
THIS TIME...VERY FEW OF THE HI-RES MODELS ACTUALLY DEVELOP
CONVECTION OVER THIS CWA. HOWEVER BASED ON SPC'S OUTLOOK...WILL
CONTINUE TO MENTION SEVERE IN THE EASTERN CWA AFTER 6Z TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL. HAVE ALREADY REMOVED THE
MENTION OF LOCALLY HEAVY RAINFALL FROM THE FORECAST WITH THIS
MORNING'S UPDATE. THE REASON FOR REMOVING RW+ IS BECAUSE PWATS ARE
NOT EXCEPTIONALLY HIGH...AND STORM MOTION WILL BE AROUND 15 TO 20
KNOTS.

THE DAY TWO OUTLOOK FROM SPC HAS UPGRADED THE EASTERN CWA TO A
MODERATE RISK. MODELS CONTINUE TO DISAGREE SLIGHTLY WITH THE
LOCATION AND TIMING OF CONVECTIVE INITIATION. THIS FORECAST PACKAGE
IS BASED ON THE 9Z SREF WHICH HAS BEEN THE MOST CONSISTENT MODEL.
THE SREF HAS BEEN SHOWING A COLD FRONT/DRY LINE MOVING ACROSS THE
CWA DURING THE LATE AFTERNOON HOURS...WITH CONVECTION DEVELOPING
JUST WEST OF THE JAMES RIVER VALLEY AROUND 21Z. AS CONVECTION
DEVELOPS ALONG THE FRONT...INDIVIDUAL DISCRETE SUPERCELLS WILL BE
POSSIBLE. A FEW SUPERCELLS MAY BE ABLE TO PRODUCE A TORNADO OR TWO.
HOWEVER CONVECTION SHOULD GROW INTO A LINE OF STORMS WITH THE
TORNADO THREAT DIMINISHING AFTERWARD. ONCE THE STORMS
CONSOLIDATE...LARGE HAIL AND DAMAGING WINDS WILL BECOME THE MAIN
THREAT. PWATS DO INCREASE SIGNIFICANTLY ACROSS THE EASTERN DAKOTA
AROUND 21Z...AND A FEW MODELS ARE GENERATING AN INCH OF QPF. WITH
ONE HOUR FLASH FLOOD GUIDANCE FAIRLY LOW IN THE EASTERN CWA...A
FLASH FLOOD WATCH MAY BE NEEDED FOR TOMORROW AFTERNOON THROUGH
TOMORROW NIGHT.

THE LAST ISSUE TO CONSIDER IS WHETHER OR NOT A HIGH WIND WATCH
WILL BE NEEDED ON TUESDAY. THE GFS IN BUFKIT IS SHOWING WINDS
PICKING UP FAIRLY QUICKLY ON TUESDAY...WITH SUSTAINED WINDS AROUND
30 KNOTS POSSIBLE. THE AVERAGE MIXING WIND IS SHOWN TO REACH 45
KNOTS...AND THE PEAK GUST APPROACHING 60 KNOTS. WILL HOLD OFF ON
ISSUING A HIGH WIND WATCH AT THIS TIME DUE TO THE POTENTIAL FOR
SEVERE WEATHER AND FLASH FLOODING ON MONDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE NEW 12Z MODELS/ENSEMBLES ARE MORE OR LESS SIMILAR IN THEIR
DEPICTIONS OF THE MID LEVEL FLOW PATTERN FOR THE REGION THROUGH
MOST BUT NOT ALL OF THE FORECAST. RIDGING IS EXPECTED TO BE
PRODIGIOUS ACROSS THE SOUTHERN PLAINS AND SOUTHEAST CONUS...WITH
MEAN TROFFING OVER THE WESTERN CONUS. ENERGY LIFTING NORTH OUT OF
THE INTERMOUNTAIN TROF SETS THE STAGE FOR A FEW STORMS WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT AS SFC WARM FRONT LIFTS NORTH ACROSS
THE FORECAST AREA. AFTER THAT FORECAST CONFIDENCE WANES SOMEWHAT.
H7 THERMAL RIDGE ADVECTING NORTHEAST OFF HIGH PLAINS WILL LIKELY
DAMPEN CHANCES FOR CONVECTION NEXT WEEKEND. HOWEVER MODELS HAVE
SOMEWHAT BACKED OFF ON THE STRENGTH OF THAT WARMING ALOFT. WITH
MODEL DIFFERENCES BECOMING MORE APPARENT POST 144 HOURS...HAVE
DECIDED TO STICK WITH PREVIOUS DRY FORECAST. TEMPERATURES SHOULD
FAVOR NEAR TO ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SKIES WILL REMAIN CLOUDY OVERNIGHT...WITH CIGS REMAINING VFR
THROUGH AT LEAST MIDNIGHT. THEN EXPECT CIG LEVEL TO GRADUALLY FALL
TO MVFR/IFR LEVELS LATER TONIGHT AS PRECIPITATION MAKES ITS WAY
TOWARD THE REGION. MAY SEE A BREAK IN THE PRECIPITATION ACROSS THE
AREA EARLY IN THE DAY MONDAY BEFORE SHOWERS AND
THUNDERSTORMS...SOME STRONG TO SEVERE...DEVELOP IN THE AFTERNOON
AND EVENING HOURS ACROSS THE EASTERN CWA...POSSIBLY AFFECTING KABR
AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 29, 5:43 AM CDT, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
543 AM CDT SUN MAY 29 2011

MNZ039-046-SDZ003>011-015>023-034-036-037-045-048-051-301045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HYDE-HAND-JONES-LYMAN-BUFFALO-
543 AM CDT SUN MAY 29 2011 /443 AM MDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...SOME OF WHICH MAY BECOME
STRONG TO SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH
THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE IN THE FORECAST ON SEVERAL DAYS THROUGH THURSDAY
EVENING. ON MEMORIAL DAY...THUNDERSTORMS ARE FORECAST...SOME OF
WHICH COULD BECOME STRONG TO SEVERE MAINLY EAST OF THE MISSOURI
RIVER VALLEY. LARGE HAIL...DAMAGING WINDS AND EVEN A TORNADO OR
TWO ARE ALL POSSIBLE. HEAVY RAINFALL IS EXPECTED TO ACCOMPANY
THUNDERSTORMS MONDAY AFTERNOON AND EVENING. ALSO...STRONG WINDS
ARE EXPECTED MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033-035-301045-
STANLEY-HUGHES-
543 AM CDT SUN MAY 29 2011 /443 AM MDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...SOME OF WHICH MAY BECOME
STRONG TO SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH
THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSOURI RIVER AT PIERRE...NOW OVER TWO FEET ABOVE FLOOD
STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT
SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN
NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. THE RATE AT WHICH WATER
IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT
COUPLE OF WEEKS.

THUNDERSTORMS ARE IN THE FORECAST ON SEVERAL DAYS THROUGH THURSDAY
EVENING. ON MEMORIAL DAY...THUNDERSTORMS ARE FORECAST...SOME OF
WHICH COULD BECOME STRONG TO SEVERE MAINLY EAST OF THE MISSOURI
RIVER VALLEY. LARGE HAIL...DAMAGING WINDS AND EVEN A TORNADO OR
TWO ARE ALL POSSIBLE. HEAVY RAINFALL IS EXPECTED TO ACCOMPANY
THUNDERSTORMS MONDAY AFTERNOON AND EVENING. ALSO...STRONG WINDS
ARE EXPECTED MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:46 AM CDTFlash Flood WatchABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more18 hr
May 30, 2:59 AM CDTHigh Wind WatchABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more24 hr
May 30, 2:59 AM CDTWind AdvisoryABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more11 hr
May 30, 4:38 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts20 min
May 30, 9:30 AM CDTRiver Flood WarningABRCodington7 days
May 30, 9:57 AM CDTRiver Flood WarningABRSpink3 days
May 30, 5:34 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand26 min
May 30, 5:55 PM CDTTornado WarningABRBuffalo, Hand, Hughes, Hyde, Lyman35 min
May 30, 6:00 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink14 min
May 30, 6:40 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.